The nursing home, Fairview University Transitional Services, is disputing the findings.
In ruling that the home was neglectful during the resident’s 14-day stay, the Department of Health report said, “the facility’s policies and procedures did not provide an effective system of reviewing all medical information pertaining to treatment of the resident.” Specifically, investigators concluded that a doctor and a doctor’s assistant each mistakenly thought the other was ordering the drug heparin for the resident.
Officials from the home called the incident an “isolated event” that does not support a finding of neglect, according to the report. They also argued that “it is unlikely” that the lapse led to the blood clots.
Regulators have issued correction orders, and the facility satisfied them. “We investigated and reviewed all care-team processes in question and have taken steps to improve,” said Cindy Fruitrail, a spokeswoman for Fairview Health Services, which operates the home, located at the University of Minnesota Medical Center, Fairview. Those corrections included reminding caregivers of who is responsible for entering medication orders and acting on them.
As is its practice, the Health Department did not disclose the names of the resident or the medical personnel involved in the case.
According to the report:
The resident received heparin while hospitalized, but it was left off the paperwork that accompanied his transfer to the nursing home on Jan. 2. Subsequent paperwork completed by the doctor a day later recommended the drug.
The doctor said he did not order the heparin, explaining that he thought a doctor’s assistant would review his recommendation and order the drug.
The assistant acknowledged seeing the doctor’s note about ordering heparin, but she “assumed [the] physician [had] ordered the heparin and did not do any further checking.”
While at the home, the resident went into cardiac arrest on Jan. 17 and was returned to the hospital, where he died on Jan. 22.
A chest examination showed that he had blood clots in both lungs, leading to his death.